Colorado, 2021

High Wind in Colorado, March 10, 2021

March 10, 2021 · NWS PUB · 2 events in 2 counties and zones

Strong southwest flow aloft continued on this day, with another day of high winds occurring across parts of southern Colorado. On this day, winds really strengthened and were the strongest of the past few days with gusts up to 60 to 70 mph observed across the eastern plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong southwest flow aloft continued on this day, with another day of high winds occurring across parts of southern Colorado. On this day, winds really strengthened and were the strongest of the past few days with gusts up to 60 to 70 mph observed across the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 10, 4:24 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 10, 4:24 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
424 AM MST Wed Mar 10 2021

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Wed Mar 10 2021

...Lingering snow for the Continental Divide while high fire danger
for the southeast plains continues...

Currently...Deep southwest flow aloft continues across the region,
with some lingering snow showers and cloud cover across much of the
higher terrain. A few snow showers crossed KALS overnight, as well
as northern Teller and El Paso counties, but snow amounts were light.

Weather conditions are leaning towards becoming a broken record
today, as the strong west to southwest flow aloft persists. Isolated
to scattered snow showers will continue across all of the higher
terrain today, with a focus along the Continental Divide, and new
snow amounts by Thu morning should amount to 1 to 3 inches. Across
the eastern plains and I-25 corridor, west winds will really
strengthen today and the strongest winds of the past few days will
be likely occurring today. West winds of 20-30 mph and gusts of 40
to even 50 mph will be possible today, and combined with the
continuing warm and dry conditions, another day of high fire danger
is expected. Any fires that do start today will spread quickly, and
care should be taken with outdoor activities.

A weak cold front is expected to push south across the Palmer Divide
late tonight, between 03z and 06z, and will usher in cooler air and
higher dewpoints across the area overnight.

Maximum temperatures today are expected to warm into the mid 50s to
mid 60s across the plains, and into the 40s for the high valleys.
With the cold front pushing through late tonight, plan on overnight
low temps in the teens for the high valleys, and 20s across the
plains. Moore

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM MST Wed Mar 10 2021

...High Impact Winter Storm Will Likely Impact Parts Of the Region
Friday Into The Weekend...

A classic Colorado March snow storm is likely going to affect the
parts of the region during this long term forecast period. Both the
GFS and EC are in fairly good agreement on bringing the 500 mb
circulation eastward across the CO/NM border, and as the low moves
east of the mtns, the circulation is fcst to move a bit more E-NE,
moving the mid level low over southeast Colorado, exiting the state
between Lamar and Springfield. Assuming this track verifies, the
highest impact will occur across the greater Pikes Peak region.
Heavy snow is likely and we may see blizzard conditions Saturday
night into Sunday across parts of El Paso county. The mountains will
also likely see heavy snow, especially parts of the southern
mountains. The other areas, especially most of the plains south of
US50, there is more uncertainty over these regions as this area may
get "dry slotted" during the first part of the storm, and strong
downslope on the backside may limit precip later in the event. The
plains will see precip (rain -> snow), but the amounts will likely
be less than the Pikes Peak area/S mtns. The heaviest of the precip
over the plains may be convectively driven in the early part of the
storm, with potential of some wrap around snow in the latter periods
of the event. Weather conditions that meet reporting criteria for spotters will be
possible across the higher terrain of the Continental Divide
today and tonight.

The probability of a major event affecting Colorado is high, but
there is still quite a bit of uncertainty on the exact track. If the
storm moves 60 or so miles farther south, than the chance of heavy
snow over all of the plains will increase; if the storm moves
farther north, then precip over the plains will have the potential
to be less, with lesser impacts over the Pikes Peak region. It is
all going to depend on the track of the mid level circulation.

Thursday:

A cool front will have passed the area by 12Z Thursday and weak
shallow surface upslope will be in place over the plains. The main
vort max with the developing storm system will still be back in
CA/NV. Some low clouds will be possible over the lower elevations of
the Pikes Peak region, but otherwise it should be mostly free of low
clouds across the plains. Over the mountain (especially the
CONTDVD), snow will be increasing as the low moves east towards the
State as the day progresses. Overall temps will be mild over the
region with 40s in El Paso county and 50s to around 60 over far SE
CO. Marginal critical fire weather conditions may be possible along
the CO/NM border in and around the KTAD area during the afternoon.

Friday...

By 12 UTC Friday, a large closed mid level circulation will have
developed and it is fcst to be over S California. upslope over the
CO plains will gradually deepen and expect low clouds to be on the
increase over the plains. There is concern that we may see some
light snow/freezing precip develop over the El Paso county region
during the morning hours, and this may impact the morning commute
over the greater COS area.

A noticeable dry slot is fcst to move over  he lower elevations and
this will limit precip over most of the plains. However, lapse rates
will be increasing and upward lift from the approaching closed low
will allow for the potential for elevated thunderstorms over most,
if not all, of the plains. The MARGINAL RISK on the SPC page gets
pretty close to CO, but at this time the severe potential will
likely remain in TX and KS. However, there will be potential for
some small hail and gusty winds with any of the convection.

By Friday evening, upslope increases and moisture deepens across the
greater SE CO region. Precip will become widespread over all of the
region, with snow in the mtns/valleys and I-25 corridor and mixed
precip over the plains. The far east plains will likely see all
rain. Some thunder cannot be ruled out.

Saturday...

Widespread precip will occur over the region, with near categorical
amounts fcst over the area. The lesser chance of precip will be
located along the CO/NM border. With the track of the low being what
it is, relatively warm air is expected over most of the plains with
temps in the 40s and 50s along and south of US-50. Likewise most of
the precip will be liquid over the lower elevations. The lower
elevations of Pikes Peak region, however will remain in the 30s and
20s, and snow, possibly heavy at time will occur.

For most of the day, the mid level circulation is fcst to be to the
southwest of the fcst area, generally along the CO/NM border WSW of
KALS, and likewise the region will still be on the front side of the
circulation. Given strong SE upslope, the east facing slopes of all
the mtns in the fcst area will likely be seeing heavy snow.

Saturday night into Sunday.

By Saturday evening the system is fcst to be stacked over far SE CO.
winds on the plains will start to come out of a more northerly
component and increase. It is during this time that potential
blizzard conditions could develop over the Pikes Peak region, with
strong winds and heavy snow lasting into Sunday. There is likely
going to be precip wrapping around the backside of the low
extending/penetrating into the SE CO plains. At this time there is a
lot of uncertainty on how much precip will wrap around the back side
and how far south will the precip extend. This is where *IF* the
storm tracks farther south the southeast plains could see higher
impacts. For now, max temps Sunday are forecast to be in the 40s
most of the plains and this would lead to more rain then snow.

By later in the day Sunday, precip will likely be decreasing over
the mtns and lessening over the plains. Most of the weather should
be out of the region by Sunday evening.

Monday...

Mostly dry.

Tuesday...another weather system will impact the region with more
snow possible.

In summary...

Confidence is rather high that the Pikes Peak area is going to be
highly impacted by this event. The mountains are also going to see
heavy snow. There is still lots of uncertainty of how much precip is
going to occur over the plains, and what type of precip it will be.
Per ensemble guidance plots, it appears there will be a good inch or
two of precip, and some of it will be snow. Given the dry slot, I
would not be too surprised if the qpf fcst over the plains is
overdone.

As mentioned above, blizzard conditions will be possible over El
Paso county, especially Saturday night into Sunday. This is
explicitly shown in the ensemble guidance products, especially
during the Sunday morning time period.

After discussing with surrounding WFO's, it was decided to not issue
any watches just yet for this event. \/Hodanish

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 400 AM MST Wed Mar 10 2021

Deep southwest flow aloft will continue to produce isolated to
scattered snow showers over the higher terrain over the next 24 hrs,
with a focus along the ContDvd. ContDvd mt passes will likely vary
from MVFR to LIFR conditions through the day depending on snow
bands.

Otherwise, VFR conditions anticipated for much of the forecast area
over the next 24 hrs, including the three main TAF sites of KCOS,
KPUB and KALS. Stronger west winds of 15 to 25 kts with gusts to 35
kts will develop this morning for the three TAF sites and continue
until around 00z. Weak cold front will push through KCOS between 03z-
06z tonight, then KPUB after 06z, shifting sfc winds around to a N-
NE direction.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 6 PM MST this
evening for COZ222-226>237.

&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Mar 10, 4:22 AM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
422 AM MST Wed Mar 10 2021

COZ058>089-093>099-111130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
422 AM MST Wed Mar 10 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Brisk west winds of 20 to 30 mph with gusts of 40 mph are expected
across the southeast plains late this morning and through the
afternoon. These winds, combined with warm temperatures and low
humidity levels will produce high fire danger across the plains.
Care should be taken with any outdoor activities that could start a
fire, as rapid fire spread is probable.

Isolated to scattered snow showers are forecast along the
Continental Divide today and tonight, with 1 to 3 inches of new snow
possible by Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...

Periods of snow will be possible along the Continental Divide.
Light accumulations are possible.

Friday...

Some light snow or freezing drizzle will be possible in the Pikes
Peak region in the morning.

Snow will increase over the mountains and gradually move east as
the day progresses. This snow will move out onto the I-25
corridor by late afternoon or evening. Snow will then increase in
coverage and intensity during Friday night over the mountains and
I-25 corridor.

Over the plains on Friday, thunderstorms will be possible. Locally
heavy rain could occur along with strong gusty winds to 45 mph and
small hail.

Saturday...

Snow over the mountains and Pikes Peak region. The snow may be
heavy at times. Some thunder will be possible over the plains,
especially over the far eastern plains. Gusty winds and small hail
will be possible.

By Saturday night winds along the I-25 corridor will shift to the
north and increase in intensity. Widespread blowing snow will be
possible, especially across the Pikes Peak region. Snow will also
be possible over the plains, with the best chance of snow
occurring above 4500 feet.

Sunday...

Strong north winds and heavy snow will be possible over the Pikes
Peak region, especially during the first part of the day. Rain and
snow along with gusty winds will be possible over the remainder
of the plains. Snow over the interior mountains will decrease by
mid afternoon.

Tuesday...

Another winter weather event will be possible bringing snow to the
region during the day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the higher terrain of the Continental Divide
today and tonight.

27/Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 10, 7:58 AM MST to 8:01 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy.

High Wind, Lamar Vicinity / Prowers County

When
March 10, 12:53 PM MST to 12:56 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951933, 951930.